Share Facebook


06-30-2017, 03:13 PM   #1
Blazinj
 
Join Date: Jun 2017
Location: Rochester, New York
New crohns patient

Hi all I'm new here and I was just diagnosed with crohns last week ..last year I had a colonscopy done and the found very small patch of colitis and now 4 days ago I go to emergency with stomach pain and diahrhia on the right and do ct scan with dye and the said right side of colon looks inflammed ...my gastrointestinal doctor says she believes its crohns and wants me to start taking lialda and prednisone ..

I'm only 41 and not a big fan at all of medicine and afraid of what meds can do after ready about them ....but in turn afraid of not taking anything either

What choices do I have is there and supplements or probiotics or anything more friendly I can take for this

Thank you
06-30-2017, 03:36 PM   #2
Scipio
Senior Member
 
Scipio's Avatar
 
Join Date: Oct 2015
Location: San Diego

My Support Groups:
There is a whole section on this topic that you can peruse: http://www.crohnsforum.com/forumdisplay.php?f=17

However, you should be aware that for a serious ailment like Crohn's supplements and probiotics can sometimes help some patients, but they are often insufficient by themselves for most of us. Serious illness often requires strong medicine.

And you are right to be concerned about the risk of side effects of the strong medicines. However, you should also be aware that by far the greatest risk that Crohn's patients face is not the risk to your health of the medications but the risk to your health from uncontrolled Crohn's. The risk of serious side effects from the medicine is low. The risk of serious complications (obstructions, perforations, fistulas, surgery, etc.) from untreated Crohn's is high.
06-30-2017, 03:59 PM   #3
shamrock15
Forum Monitor
 
Join Date: Apr 2011
Location: ottawa, Ontario

My Support Groups:
I will echo Scipio. As a 3 decade (at least) crohnie, the lack of a biologic type med caused me a lot of difficulty. I went for 25 years and 6 surgeries because for most of my time only prednisone was available for times of flare. Remicade changed all of that and gave me my life back. I understand your reluctance to use meds. I generally don't like using even tylenol if I can avoid it, however, you couldn't pay me enough to stop remicade.
06-30-2017, 04:11 PM   #4
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I agree with the above.
06-30-2017, 04:15 PM   #5
Blazinj
 
Join Date: Jun 2017
Location: Rochester, New York
What's your thoughts on lialda and prednisone that's what I'm getting
06-30-2017, 04:28 PM   #6
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Lialda hits only the surface of the disease. Prednisone is a steroid that your doctor will wean you off of when the disease is better. I have been on Lialda for a few years. I am not now but was on prednisone a few years ago. It has some side effects which will go away shortly after going off. My best to you.
06-30-2017, 04:49 PM   #7
Blazinj
 
Join Date: Jun 2017
Location: Rochester, New York
And what kinda side affects are those ? More like a withdrawal type ...and for the prednisone its kinda odd the doc told me they were going to run me on a 5 day suppley of it ....why only 5 days if I really need it ...or are they trying to see if really cd or not .....my colon scope did not show 1 year ago
06-30-2017, 04:54 PM   #8
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
When I was on prednisone i tended to eat more and got heavy. I don't know why he only gave you a five day supply.
06-30-2017, 05:13 PM   #9
Scipio
Senior Member
 
Scipio's Avatar
 
Join Date: Oct 2015
Location: San Diego

My Support Groups:
What's your thoughts on lialda and prednisone that's what I'm getting
That looks like typical starter drugs. Prednisone to knock down the inflammation and quickly induce remission and Lialda to try to maintain it. However, Lialda is one of the weakest of the anti-IBD drugs, and more useful for UC than for Crohn's. Many docs start Crohn's patients out on an immusupressant such as azathioprine rather than Lialda, but it looks like your doc wants to start you out lower than that and see if he can get it under control with a milder drug.
07-01-2017, 06:41 AM   #10
shamrock15
Forum Monitor
 
Join Date: Apr 2011
Location: ottawa, Ontario

My Support Groups:
I have never used lialda. Most of the ASA based compounds were useless for me. Pred was very successful early on but is now almost useless. 6MP was moderately successful for a couple years, but never either got me into full remission or maintained it. Until remicade showed up there was nothing that really worked for me. That being said, I have had a very aggressive disease. At the moment your doctor clearly doesn't think it is quite that bad. Fingers crossed that you hit the right meds on the first try!
07-01-2017, 08:57 AM   #11
Blazinj
 
Join Date: Jun 2017
Location: Rochester, New York
Here's to hoping ...thank you ....these stomach cramps and going to the bathroom are getting old fast ...feels like I can't eat or drink anything without a stomach h cramp
07-01-2017, 09:40 PM   #12
More Than Pickles
 
Join Date: Jun 2017
Location: Rockledge Florida

My Support Groups:
I agree that Remicade is a life saver. I'm 9 months diagnosed, (8 months Remicade user) dealt with it for 3 years before seeking the help I needed. I was also started on prednisone, which is standard to quickly get your inflammation under control, after which maintenance drugs are introduced to get you into remission. I agree that 5 days of prednisone is not sufficient time to allow the other to work. I suspect you will seek more. Side affects I hated the most was the puffy face and constant hunger. They go away, so stick with it. Best of luck .
07-01-2017, 09:44 PM   #13
More Than Pickles
 
Join Date: Jun 2017
Location: Rockledge Florida

My Support Groups:
Give your bowels a rest. If you can, until the meds start working, get liquid nutrition and / or eat foods that have very low fiber. It's the fiber causing the pain, as your colon has to work harder to process those foods.
07-02-2017, 10:08 PM   #14
Sucane1
 
Join Date: Jan 2017
Location: Miami, Florida
I was diagnosed this past January. My GI was convinced I had crohns and prescribed me prednisone and Lialda while I waited for my colonoscopy.

The prednisone was a huge help, it made me feel better almost immediately, however it made me very depressed. I only took it for a month or so. It also made me very hungry and gain weight.

Once my colonoscopy was completed and my GI confirmed I had crohns and colitis she took me off lialda and scheduled me to start remicade. I've been getting remicade infusions since February, though I'm still unsure if it's working.

I hope whatever you decide you start to feel better soon.
07-03-2017, 05:43 AM   #15
Blazinj
 
Join Date: Jun 2017
Location: Rochester, New York
I'm hoping so to ....last year I had colonscopy with normal results and just very very small inflammation and now just out of symptoms they are saying crohns .


Problem with meds is I have a high deductible plan and they want over 1000 dollars just for the lialda....so as of right now I'm on nothing at all
07-03-2017, 06:59 AM   #16
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Tell your doctor whst is going on. Maybe he can make some suggestions of what to do. I am afraid that if you are on no medication you could get worse.

07-03-2017, 08:22 AM   #17
More Than Pickles
 
Join Date: Jun 2017
Location: Rockledge Florida

My Support Groups:
Most medication manufacturers have rebate or savings program. Check on line through their website. For instance, I'm on Remicade and participate in the savings program. They pay almost all of what my insurance doesn't pay. You have to submit paperwork and such, but it's worth it.
Reply

Thread Tools


All times are GMT -5. The time now is 06:23 AM.
Copyright 2006-2017 Crohnsforum.com